Michigan, 2023Hail and Damaging Winds in Michigan, July 20, 2023
July 20, 2023 · NWS GRR · 11 events in 11 counties and zones
There were numerous reports of hail and damaging wind gusts as a result of severe storms on July 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were numerous reports of hail and damaging wind gusts as a result of severe storms on July 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 20, 10:22 AM EST, 50 minutes earlier.
Area forecast discussion, Jul 20, 10:22 AM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1122 AM EDT Thu Jul 20 2023
LATEST UPDATE...
Update
.UPDATE...
Issued at 1122 AM EDT Thu Jul 20 2023
Tstms in NW Lwr MI are occuring directly ahead of the approaching
mid level shortwave/vort max and also in area of decent sfc
convergence with SBCapes 1000-1500 J/KG. The tail which is
extending southwest into west central Lwr MI represents the sfc
cold front.
Convection expected to expand farther southwest with time as the
front continues east this afternoon ahead of building instability
with RAP MLCapes progged near 2000 J/KG by 1 PM. Deep layer shear
values near 50 kts will support good storm organization and CAMs
suggest a broken to solid line by the time the storms reach
eastern lwr MI mid to late afternoon.
Only a limited window for severe weather exists in
southwest/south central lower MI, from roughly 1 PM to 5 PM,
before the frontal passage occurs. Main threats are damaging wind
gusts and large hail.
&&
.SHORT TERM...(Today through Friday)
Issued at 335 AM EDT Thu Jul 20 2023
- Some Strong to Severe Thunderstorms Possible Today
Radar trends early this morning indicate a weakening area of
showers with some embedded thunderstorms across central Wisconsin.
This primarily elevated activity is moving into a region with less
MUCAPE across eastern Wisconsin and eventually Lake Michigan,
though a reservoir of some surface based instability does exist
over the lake. This may be just enough to keep the storms from
totally dissipating before potentially impacting areas mainly
north of Muskegon. Some localized small hail and gusty winds may
occur if the storms hold together, but probably nothing severe.
Otherwise, 00z HREF guidance is indicating solid SBCAPE building
near and east of US 131 ahead of a surface cold front today.
Values may exceed 2000-2500 J/kg depending on residual cloud cover
from early morning precipitation. HRRR soundings between GRR and
LAN at 18z indicate 0-6 km shear of 35-40 kts and DCAPE values
over 1000 J/kg. There also looks to be sufficient CAPE in the -10C
to -20C for hail growth. This pre-frontal region roughly along
and east of US 131 from about 17z-23z looks fairly primed for
scattered to numerous thunderstorm development, some strong to
severe, with damaging wind gusts and large hail the two main
threats. Tornado potential looks low given less than optimal 0-1
km and 0-3 km shear, somewhat high LCLs, and hodographs that are
not very curved in the lowest 3 km. HREF's max 2-5 km updraft
helicity values show the region east of US 127 and especially the
thumb region as having a risk for a tornado to develop.
- Dry Weather Friday
Decreasing clouds are expected Friday with a gradual increase in
sunshine. Soundings look very dry and thus no precipitation is
expected. Highs around 80 are forecast.
.LONG TERM...(Friday night through Wednesday)
Issued at 335 AM EDT Thu Jul 20 2023
-Gusty winds with Beach Hazards will continue through Friday
Post frontal northerly flow will dominate the pattern Friday. The
large mid to upper level low will continue to trek through Eastern
Canada. At the m id levels the gradients will be orientated due
north as the height field moves across the state. Looking at the mid
range models, there is very little directional shear and winds will
still be in the 20 to 25 kt range from 925 mb through 700 mb.
The upper level flow will actually be convergent through the most of
the daytime. That pattern will fuel dry and breezy conditions with
beach hazards being the primary concern. The north sides of north
piers will be the most hazardous place to swim due to brisk NNW flow.
This includes Stearns Park at Ludington, Holland State Park, and
North Beach at South Haven.
-Successive Troughs into next week
The dominant weather pattern through the weekend and into next week
will be a large quasi stationary high located over the desert SW.
Primarily it is situated over the four corners. That high has an
extended ridge that will filter all the passing lows over it and
through Michigan, this weekend and into next week. The big
question is will any of those successive troughs have enough
lift, instability and moisture to allow for showers and storms.
The first will be a trough on Saturday. While an upper level
trough will be situated over the region there is mid level
divergence and drier air overhead so convection will be quite
stifled. The next will be on Sunday. A short wave trough
traversing the upper Midwest will move through the Great Lakes
with decent diurnal heating with highs in the 80s. While moisture
fields aren't great, they are improved compared with the negative
precipitation anomalies of Friday and Saturday. So there should
be enough moisture, instability aloft and heating for storms to
form Sunday afternoon and evening. Otherwise upper troughing and
northwest flow aloft persists into the early part of next week,
supporting more periodic shower/storm chances. Daily
timing/coverage/intensity hard to pin down at this time due to
uncertainties in jet streak/shortwave timing, but diurnal
convection should tend to be focused inland from the lake shadow,
generally favoring areas east of Highway 131.
-Pattern change and increasing temperatures mid next week
The aforementioned high will finally start to shift mid to late
next week. That will bring the high over the area and will shift
all the hot temperatures which should bring strong warm air
advection. Strong support in ensemble guidance for at least a few
days with high temps exceeding 90 after 7/26 or so.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 740 AM EDT Thu Jul 20 2023
It is looking more likely that LAN and JXN may be the primary
terminals that get impacted by afternoon thunderstorm activity.
However, there is some uncertainty regarding where storms
initiate, so decided to keep VCTS mention at GRR/AZO/BTL. Brief
reductions to IFR due to visibility are possible in any storms.
Winds will veer from SW this morning to W and then NW late this
afternoon and evening. Early Friday morning, some MVFR is looking
likely with sub-3000 ft cigs.
&&
.MARINE...
Issued at 335 AM EDT Thu Jul 20 2023
A BHS and SCA remain in effect for today into Friday. While the
more significant risk appears to be tonight into Friday with NW
winds behind the cold front, winds and waves could still pose
hazards to boaters and beachgoers today with SW winds preceding
the cold front. The majority of thunderstorm activity today should
be inland as opposed to over the lake. Early morning thunderstorms
are possible over the lake, however, mainly north of Muskegon.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Friday afternoon for MIZ037-043-
050-056-064-071.
LM...Small Craft Advisory until 6 PM EDT Friday for LMZ844>849.
&&
UPDATE...Meade
SHORT TERM...Hoving
LONG TERM...Ceru
AVIATION...Hoving
MARINE...HovingHazardous weather outlook, Jul 20, 10:32 AM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1132 AM EDT Thu Jul 20 2023
MIZ037>040-043>046-050>052-056>059-064>067-071>074-210830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1132 AM EDT Thu Jul 20 2023
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Afternoon and Tonight
Some strong to severe thunderstorms are possible through 5 PM,
especially from US 131 to the east. Damaging wind gusts and large
hail are the main threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed for a few hours this
afternoon.
LMZ844>849-210830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1132 AM EDT Thu Jul 20 2023
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Afternoon and Tonight
Winds and waves will be hazardous to small craft. A moderate to
high swim risk will exist this afternoon and tonight.
Some strong to severe thunderstorms with gusty winds and hail could
develop south of Muskegon before 2 or 3 PM.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Winds and waves will continue to be hazardous to small craft on
Friday, and a moderate to high swim risk will continue through
Friday as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed for a few hours this afternoon.
In the hours before
Special weather statement, Jul 20, 9:12 AM EST, 2 hours before
Special Weather Statement
National Weather Service Grand Rapids MI
1012 AM EDT Thu Jul 20 2023
MIZ037-043-201515-
Oceana MI-Mason MI-
1012 AM EDT Thu Jul 20 2023
...Strong thunderstorms will impact portions of Mason and Oceana
Counties through 1115 AM EDT...
At 1011 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Manistee to 16 miles northwest
of Silver Lake SP. Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ludington... Hart... Shelby...
Scottville... Hesperia... Pentwater...
Fountain... Free Soil... Hamlin Lake...
Mears SP... Ludington SP... Silver Lake SP...
Weare... Elbridge... Colfax...
New Era... Rothbury... Custer...
Walkerville... Mason County Airport...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4417 8604 4347 8604 4347 8646 4358 8653
4366 8654 4380 8643 4393 8645 4394 8643
4394 8646 4406 8651 4412 8643 4418 8639
TIME...MOT...LOC 1411Z 274DEG 17KT 4423 8647 4378 8681
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NJJSpecial weather statement, Jul 20, 10:03 AM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1103 AM EDT Thu Jul 20 2023
MIZ037-038-044-050-201630-
Muskegon MI-Lake MI-Newaygo MI-Mason MI-
1103 AM EDT Thu Jul 20 2023
...Strong thunderstorms will impact portions of Newaygo, Lake,
southeastern Mason and Muskegon Counties through 1230 PM EDT...
At 1103 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dublin to 14 miles west of Montague.
Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Muskegon... Newaygo... White Cloud...
Baldwin... Muskegon Heights... Fremont...
Roosevelt Park... North Muskegon... Whitehall...
Montague... Lakewood Club... Ravenna...
Fruitport... Hesperia... Grant...
Luther... Norton Shores... Dalton...
Croton... Holton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4417 8557 4330 8556 4330 8604 4329 8579
4320 8579 4321 8591 4312 8591 4312 8627
4332 8640 4347 8646 4347 8604 4382 8604
4382 8624 4417 8605
TIME...MOT...LOC 1503Z 292DEG 29KT 4416 8585 4337 8664
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NJJSpecial weather statement, Jul 20, 10:18 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1118 AM EDT Thu Jul 20 2023
MIZ043-201600-
Oceana MI-
1118 AM EDT Thu Jul 20 2023
...Strong thunderstorms will impact portions of Oceana County through
NOON EDT...
At 1118 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Baldwin to 6 miles
northwest of Montague. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shelby... Hesperia... Elbridge...
Colfax... New Era... Rothbury...
Walkerville... St. Huberts...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4382 8613 4382 8604 4347 8604 4347 8646
4352 8648
TIME...MOT...LOC 1518Z 266DEG 29KT 4381 8606 4347 8647
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NJJSpecial weather statement, Jul 20, 10:30 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1130 AM EDT Thu Jul 20 2023
MIZ039-201700-
Osceola MI-
1130 AM EDT Thu Jul 20 2023
...Strong thunderstorms will impact portions of Osceola County
through 100 PM EDT...
At 1130 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mitchell State Park to 5 miles south of
Baldwin. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Evart... Reed City... Marion...
Highland... Hersey... Le Roy...
Tustin... Ashton... Sears...
Avondale... Dighton... Nartron Field...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4416 8509 4381 8509 4382 8556 4417 8556
TIME...MOT...LOC 1530Z 270DEG 24KT 4420 8553 4382 8584
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NJJSpecial weather statement, Jul 20, 10:52 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1152 AM EDT Thu Jul 20 2023
MIZ045-201730-
Mecosta MI-
1152 AM EDT Thu Jul 20 2023
...Strong thunderstorms will impact portions of Mecosta County
through 130 PM EDT...
At 1152 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Reed City to near White Cloud. Movement
was east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Rapids... Morley... Mecosta...
Canadian Lakes... Remus... Millbrook...
Paris... Barryton... Stanwood...
Sylvester... Rodney... Altona...
Roben-Hood Airport... Chippewa Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4381 8509 4347 8509 4347 8556 4382 8556
TIME...MOT...LOC 1552Z 272DEG 32KT 4384 8553 4351 8578
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NJJThunderstorm Wind, Osceola
- When
- July 20, 11:12 AM EST to 11:15 AM EST
- Where
- Osceola County, 3.41 mi SW of Evart Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.860, -85.320
Several trees were blown down near Evart.
Thunderstorm Wind, Newaygo
- When
- July 20, 11:14 AM EST to 11:15 AM EST
- Where
- Newaygo County, 1.38 mi N of Grant
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.350, -85.820
Several trees were blown down.
Thunderstorm Wind, Mecosta
- When
- July 20, 11:34 AM EST to 11:35 AM EST
- Where
- Mecosta County, 0.69 mi N of Morley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 43.490, -85.450
A tree and a few limbs were blown down near Morley.
Thunderstorm Wind, Clare
- When
- July 20, 11:35 AM EST to 11:36 AM EST
- Where
- Clare County, 1.21 mi SE of Harrison
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 44.010, -84.780
A state official reported that several trees were blown down near Harrison.
Thunderstorm Wind, Montcalm
- When
- July 20, 11:49 AM EST to 11:52 AM EST
- Where
- Montcalm County, 1.01 mi E of Pierson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.320, -85.480
Several trees were blown down near Pierson.
Thunderstorm Wind, Kent
- When
- July 20, 12:41 PM EST
- Where
- Kent County, 1.01 mi W of Lowell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 42.930, -85.350
Multiple trees were blown down in and near Lowell as reported by the Kent county road commission.
Thunderstorm Wind, Gratiot
- When
- July 20, 12:44 PM EST to 12:55 PM EST
- Where
- Gratiot County, 0.69 mi N of Ashley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 43.190, -84.480
A house had shingles ripped off, a covered porch was blown down and several trees were blown down. A barn was also damaged.
Hail, Clinton
- When
- July 20, 1:05 PM EST to 1:08 PM EST
- Where
- Clinton County, 0.51 mi E of St Johns
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.000, -84.560
Hail over an inch in diameter was reported near St. John's.
Hail, Eaton
- When
- July 20, 1:15 PM EST to 1:29 PM EST
- Where
- Eaton County, Bellevue
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.450, -85.020
One inch hail was reported near Bellevue.
Hail, Kalamazoo
- When
- July 20, 1:15 PM EST to 1:18 PM EST
- Where
- Kalamazoo County, Vicksburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.120, -85.530
A trained spotter reported one inch diameter hail near Vicksburg.
Thunderstorm Wind, Jackson
- When
- July 20, 2:10 PM EST to 2:12 PM EST
- Where
- Jackson County, 0.86 mi NW of Rives Jct
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.390, -84.460
Several trees were blown down near Rives Junction.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, July 20, 2023$905,000 · EF1 · 116 events
- Hail and Damaging Winds in Michigan, July 20, 2023$20 million · 2.75 in hail · 32 events
- Hail and Damaging Winds in Ohio, July 20, 20231 death · $9,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Ohio, July 20, 2023$4.0 million · 2 in hail · 41 events
- Flash Flooding and Hail in Tennessee, July 20, 2023$1.1 million · 1 in hail · 43 events
- Flash Flooding and Hail in Pennsylvania, July 20 to 21, 20231 injured · $490,000 · 50 kt wind · 42 events
- Hail and Damaging Winds in Kansas, July 20, 2023$799,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Pennsylvania, July 20 to 21, 2023$176,000 · 2.5 in hail · 42 events
- Damaging Winds and Lightning Strike in South Carolina, July 20, 2023$1.0 million · 50 kt wind · 3 events
- Wildfire in Washington, July 20 to 21, 2023$820,000 · 1 event
- Damaging Winds in New York, July 20, 2023$84,000 · 65 kt wind · 48 events
- Hail and Damaging Winds in Ohio, July 20, 2023$129,000 · 1.5 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111934, 1111935, 1111936, 1111938, 1111937, 1111939, 1111942, 1111940, 1111945, 1111946, 1111949.